Hail, Marshall
- When
- June 17, 4:20 PM CST
- Where
- Marshall County, 3.67 mi SW of Hillhead
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.790, -97.450
A strong warm front brought many severe thunderstorms to northeast South Dakota. Large hail up to tennis ball size, damaging winds, along with a tornado occurred across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong warm front brought many severe thunderstorms to northeast South Dakota. Large hail up to tennis ball size, damaging winds, along with a tornado occurred across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 17, 2:41 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 341 PM CDT SUN JUN 17 2012 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT STORMS ARE THE MAIN ISSUE IN THE SHORT RANGE. FOR TNT VERY STRONG SHEAR VALUES WILL COMBINE WITH WEAK ENERGY ALOFT...AND HIGH CAPES TO PRODUCE AT LEAST SCT SEVERE STORMS ACROSS THE NORTHEAST PART OF THE STATE. MOST HIGH AND LOW RES MODELS DO INDICATE CONVECTION INITIATING BETWEEN 21-00Z AROUND THE JAMES VALLEY WITH THE STORMS THEN SHIFTING OFF INTO WESTERN MINNESOTA IN THE EARLY AND MID EVENING HOURS. SCT SINGLE CELLS SHOULD BECOME A FORWARD PROPAGATING MCS DURING THE EVENING. LARGE HAIL...HIGH WINDS AND EVEN A COUPLE TORNADOES WILL BE POSSIBLE. POST FRONTAL CONDITIONS THEN MOVE IN FOR LATE TNT AND MONDAY WITH ONLY SOME LINGERING SHOWERS. FOR MONDAY NIGHT ANOTHER WAVE LIFTS ACROSS THE REGION WITH A PRETTY DECENT CHANCE OF SHOWERS AND STORMS. THE EURO MODELS ARE DISPLACED A BIT FURTHER NORTH WITH THE LOW LEVEL BOUNDARY AND THUS HAVE MOST OF THEIR PCPN OVER THE NORTHERN CWA. FOR NOW WILL STICK WITH SUITE OF NCEP MODELS THAT ARE A BIT FURTHER SOUTH. THUS HAVE PRETTY HIGH POPS FOR MONDAY NIGHT INTO TUESDAY MORNING. MORE ENERGY IS EXPECTED TO LIFT ACROSS THE REGION ON TUESDAY NIGHT WITH THE HIGHEST POPS SITUATED OVER THE EASTERN AND SOUTHERN CWA. TEMPERATURES SHOULD AVERAGE OUT NEAR TO SLIGHTLY BELOW NORMAL FOR THE TIME PERIOD. .LONG TERM...WEDNESDAY THROUGH SUNDAY THE MODELS SHOW UPPER LEVEL TROUGHING OUT WEST MOVING ACROSS THE REGION ON WEDNESDAY. THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY. WEDNESDAY WILL ALSO BE THE COOLEST DAY IN THE LONG TERM WITH HIGHS IN THE 70S. OTHERWISE...ALL OF THE MODELS SHOW A SLOW WARM UP INTO THE WEEKEND AS UPPER RIDGING OUT WEST PUSHES/BUILDS INTO THE CENTRAL US THROUGH SUNDAY. THE NEXT FEATURE TO BRING A DECENT CHANCE OF SHOWERS AND THUNDERSTORMS IS FOR FRIDAY NIGHT AND SATURDAY MORNING. THE MODELS SHOW A SURFACE LOW PRESSURE AREA SLIDING ACROSS THE REGION WITH A WARM FRONT LIFTING NORTHWARD ALONG WITH AN INCREASING LLJ MAINLY FRIDAY NIGHT AND SATURDAY MORNING. ALREADY HAVE IN CHANCES FOR THIS TIME PERIOD. TEMPERATURES SHOULD BE MOSTLY IN THE 80S ON FRIDAY. SATURDAY AND SUNDAY WILL ALSO BE INTERESTING AS THE UPPER LEVEL HEIGHTS BUILD OVER THE REGION TO 588 OR SO BY SUNDAY EVENING. ALTHOUGH...AT THE SURFACE CANADIAN HIGH PRESSURE WILL BE NOSING IN FOR SATURDAY NIGHT AND MOVING SLOWLY EAST THROUGH SUNDAY. THIS WILL AFFECT TEMPERATURES SOME MAINLY NORTH AND EAST IN THE CWA. THERE SHOULD BE SOME 90S IN THE SOUTHERN CWA. WILL HAVE TO WAIT AND SEE BUT WE COULD SEE A LOT MORE 90S IF THE WARMER AIR PUSHES FARTHER NORTHWARD SUNDAY. OTHERWISE...IT LOOKS TO BE DRY FOR SATURDAY NIGHT AND SUNDAY. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS THROUGH TODAY... TONIGHT...AND MONDAY MORNING. A SHORT WAVE TROUGH ALONG WITH A WEAK FRONTAL BOUNDARY WILL BE MOVING ACROSS THE REGION THROUGH THE AFTERNOON AND EVENING. WITH INSTABILITY BUILDING UP TODAY...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THIS SURFACE BOUNDARY. SOME OF THESE COULD BECOME SEVERE. ABR AND ATY LOOK TO BE THE ONLY LOCATIONS THAT WILL BE AFFECTED. INSERTED SOME VCTS AT BOTH OF THESE LOCATIONS. OTHERWISE...SKIES WILL CLEAR IN BEHIND THE FRONT ALONG WITH WINDS BECOMING NORTHWEST. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 436 AM CDT SUN JUN 17 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 436 AM CDT SUN JUN 17 2012 /336 AM MDT SUN JUN 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON INTO TONIGHT...MAINLY FOR LOCATIONS EAST OF THE MISSOURI RIVER. THE MAIN TREATS WILL BE VERY LARGE HAIL AND DAMAGING WINDS. TORNADIC THUNDERSTORMS ARE ALSO POSSIBLE...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY OFF AND ON CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. SD
The Aberdeen radar (KABR), 84 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
20 hail, 4 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Pool ball size hail caused significant crop damage along with damage to the pickup truck.
Eighty mph winds tipped over a pickup and a trailer just east of Interstate-90.
An estimated ninety mph wind first caused roof and siding damage to a home just west of Peever. A storage building on the northwest edge of town was blown off of its foundation with debris blow downwind. Several large trees were blown down along with many large tree branches. Additionally, the side wall of a lumber storage facility was blown off of its foundation but remained on the building in Peever.
Brief touchdown in a field.
An estimated 100 mph winds destroyed two garages with flying debris damaging a house northeast of the garages in Big Stone City. Extensive tree damage occurred in town with trees down and along with many branches. The main structural damage in town was shingle damage and windows blown in that were facing the wind. Some metal siding was blown off the cheese factory on the northwest side of town with the roof of a towing/repair business across the road sustaining roof damage.
A brief tornado touchdown occurred in Cramers Resorts. The touchdown occurred roughly in the middle of the resort with damage occurring to two mobile homes and an outbuilding. There was quite a bit of structural and tree damage at the resort. Several cabins sustained major structural damage with roof sections missing and partial or total wall collapses. Several trees were downed along with many tree branches.
A funnel cloud was reported by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyThe tornado archive for South Dakota, 2012Warnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392475, 392476, 392477, 392478, 392479, 392498, 392480, 392481, 392482, 392483, 392484, 392497, 393759, 398054, 392485, 392486, 392487, 392500, 394783, 392474, 392488, 392489, 392490, 392491, 392492, 392493, 392494.